Tornadoes · United States · Nebraska · 2009
EF0 tornado, Potter, Nebraska, June 9, 2009
This EF0 tornado ran 0.1 miles across Cheyenne County on June 9, 2009, touching down at 2:12 PM MDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 9, 2009
- Touchdown
- 2:12 PM MDT (20:12 UTC)
- Lifted
- 2:13 PM MDT (20:13 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 41.220, -103.320
- Lift-off point
- 41.220, -103.320
- Record number
- 0906091412-01
What the Weather Service recorded
A small tornado briefly developed near Potter, Nebraska while another storm produced hail over a part of Sioux county.
Tornado briefly touched down, then dissipated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 20:32 UTC | 21:15 UTC | Tornado Warning | CYS |
| 21:26 UTC | 00:30 UTC | Flood Advisory | CYS |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the tornado touched down at Jun 9, 3:34 AM MDT, 10 hours 38 minutes earlier.
Area forecast discussion, Jun 9, 3:34 AM MDT, 10 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 334 AM MDT TUE JUN 9 2009 .SHORT TERM...TODAY THRU WED NIGHT...SATELLITE/RADAR SUPPORT AN UPPER FTR MOVG OUT OF THE AREA BY 12Z. THERE WILL BE LOW CLDS AND SOME FOG OVER FAR ERN WY INTO THE NEB PNHNDL THRU LATE THIS MRNG. SRN SXNS REMAIN UNDER THE INFLUENCE OF A WSW FLOW ALOFT WITH SOME EMBEDDED UPPER FTRS RIPPLING ENE ACROSS NRN CO. SATELLITE PIXS SUGGEST A STGR FTR OVER AZ/UT BORDER ATTM...WHICH IS FCST TO LIFT UP INTO NRN CO BORDER AREA LATER TODAY INTO TNGT. MEANWHILE...ANOTHER IMPULSE IS ROTATING AROUND THE BROAD UPPER LOW OVER MT/ND...WHICH WILL REINFORCE THE COOLER AIR TO OUR NORTH TODAY/TNGT. BNDRY W-E ACROSS CNTRL WY INTO FAR NRN NEB PNHNDL ATTM. IN WAKE OF EXITING UPPER FTR...SOME WSW LOW LEVEL FLOW BREAKS THRU ACRS SE WY INTO THE SRN PNHNDL THIS MRNG. COOL FRONT SAGS S LATER TODAY...WITH MAIN CONVERGENCE AREA SETTING UP FROM NEAR DGW SEWD INTO THE SRN PNHNDL BY TIME OF MAX HEATING. EXPECT A FAIRLY DECENT COVERAGE OF SHWRS/TSTMS THIS AFTN AND EVENG...WITH THE BEST INSTBLTY/STGR STORMS MOST LIKELY OVER THE CNTRL/SRN PARTS OF THE PNHNDL. MODELS SHOW UPPER FTR FROM SW U.S. LIFTG INTO REGION TNGT INTO WED MRNG...WHILE COOL FRONT SAGS FRTHR S BY WED MRNG FOR LINGERING SHWRS AND FEW TSTMS ALL NIGHT ERN WY INTO THE PNHNDL. COOLER WED WITH SOME SHWRS AND FEW TSTMS IN MANY AREAS. LOOKS LIKE THERE WILL BE FEWER SHWRS AROUND WED NIGHT AS FLAT UPPER RIDGE BUILDS INTO THE AREA. .LONG TERM...THURSDAY THROUGH MONDAY NIGHT...UNSETTLED WEATHER PATTERN WILL CONTINUE FOR THE REGION THROUGH THE EXTENDED PERIOD. 00Z MODELS CONTINUE TO BE IN PRETTY GOOD AGREEMENT WITH OVERALL SYNOPTIC PATTERN...WITH A LONGWAVE TROUGH OVER THE WESTERN HALF OF THE US AND BROAD AREA OF ZONAL FLOW TO RIDGING OVER THE EASTERN HALF THROUGH EARLY NEXT WEEK. THE TRICK FOR LOCAL WEATHER WILL BE TIMING AND LOCATION OF PIECES OF SHORTWAVE ENERGY MOVING IN SOUTHWESTERLY FLOW ALOFT THAT WILL INFLUENCE OVERALL SHOWER AND THUNDERSTORM THREAT. MODELS SHOW THURSDAY TO BE AN ACTIVE DAY FOR SHOWERS AND THUNDERSTORMS AS A WAVE MOVES ACROSS WYOMING WITH MOIST UPSLOPE FLOW PRESENT AT THE SURFACE. LEE SIDE TROUGHING WILL STRENGTHEN THROUGH THE DAY AND A SFC LOW WILL FORM OVER SOUTHEAST COLORADO LATE IN THE DAY WHICH WILL SHIFT WINDS TO THE NORTH OVER THE CWA OVERNIGHT THURSDAY INTO FRIDAY. SHORTWAVE RIDGING BEGINS TO BUILD OVER THE ROCKIES ON FRIDAY WITH MOIST SOUTHERLY FLOW RETURNING TO THE SURFACE AND TEMPERATURES WARMING BACK TO MORE NORMAL VALUES. ANOTHER WAVE IS FORECAST TO MOVE ACROSS THE AREA OVER THE TOP OF THE RIDGE LATE FRIDAY INTO SATURDAY WHICH COULD KEEP THUNDERSTORM ACTIVITY ONGOING THROUGH PART OF THE OVERNIGHT PERIOD. MODELS AMPLIFY THE RIDGE AND SHIFT IT TO THE EAST ON SATURDAY WITH STRONGER LEE SIDE TROUGH DEVELOPING SATURDAY NIGHT INTO SUNDAY. AS SFC LEE TROUGH SHIFTS TO THE EAST LATE SUNDAY INTO MONDAY WILL SEE WINDS AT THE SFC BECOME MORE SOUTHWESTERLY OVER WESTERN HALF OF THE CWA WHICH WILL KEEP THE FOCUS FOR MORE WIDESPREAD THUNDERSTORM ACTIVITY IN THE EASTERN CWA. OVERALL... HAVE KEPT SLIGHTLY HIGHER THAN CLIMO CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY NIGHT THIS PATTERN REMAINS VERY ACTIVE. && .AVIATION...IFR CIGS THRU LATE MRNG OVER PARTS OF ERN WY INTO THE NEB PNHNDL BEFORE BREAKING OUT IN ERN WY...BUT SOME MVFR CIGS TO LINGER OVER THE NRN PART OF THE PNHNDL INTO THE AFTN. COOL FRONT TO THE N WILL SAG S TNGT...WITH MORE WIDESPREAD MVFR/IFR CIGS AGAIN OVER MUCH OF SE WY INTO THE PNHNDL. && .FIRE WEATHER...NO CONCERNS THRU WED. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && LONG TERM...RJM
Hazardous weather outlook, Jun 9, 10:13 AM MDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1013 AM MDT TUE JUN 9 2009 WYZ059>070-101100- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN- CHEYENNE FOOTHILLS-PINE BLUFFS- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND NON-SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ001>003-019>021-054-055-101100- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE- 1013 AM MDT TUE JUN 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING. SOME OF THE STRONGER STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS...PARTICULARLY IN CENTRAL AND SOUTHERN PORTIONS OF THE PANHANDLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Local storm report, Jun 9, 8:47 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM TORNADO 11 WSW HARRISBURG 41.49N 103.94W
06/05/2009 BANNER NE STORM CHASER
BRIEF TORNADO, ON GROUND FOR ABOUT 1 MINUTE.
&&
REMANUELLocal storm report, Jun 9, 9:21 AM MDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
921 AM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 ESE FORT LARAMIE 42.18N 104.44W
06/05/2009 E1.75 INCH GOSHEN WY LAW ENFORCEMENT
THIS IS ON HWY 26 BETWEEN LINGLE AND OLD FORT LARAMIE.
LOTS OF WATER AND HAIL COVERS THE GROUND.
&&
JEISESpecial weather statement, Jun 9, 12:52 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 1252 PM MDT TUE JUN 9 2009 NEZ020-021-054-055-WYZ063-065-066-069-070-092100- BANNER-MORRILL-KIMBALL-CHEYENNE-SNOWY RANGE-LARAMIE VALLEY- LARAMIE RANGE-CHEYENNE FOOTHILLS-PINE BLUFFS- INCLUDING THE CITIES OF...HARRISBURG...BRIDGEPORT...BAYARD... KIMBALL...SIDNEY...CENTENNIAL...LARAMIE...BUFORD...HORSE CREEK... CHEYENNE...PINE BLUFFS 1252 PM MDT TUE JUN 9 2009 ...THUNDERSTORMS TO BECOME MORE NUMEROUS THROUGH THE AFTERNOON... A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM SOUTHERN ALBANY COUNTY THROUGH NORTHERN CHEYENNE COUNTY IN THE SOUTHERN NEBRASKA PANHANDLE WILL BECOME MORE NUMEROUS THROUGH THE REST OF THE AFTERNOON. MOVEMENT OF THESE SHOWERS AND THUNDERSTORMS WILL BE EAST NORTHEAST AT 15 TO 20 MPH. THE STRONGEST THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND WIND GUSTS TO 40 MPH. TAKE SHELTERS INDOORS IF THESE THUNDERSTORMS APPROACH YOUR AREA.
Local storm report, Jun 9, 1:28 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
128 PM MDT TUE JUN 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM HAIL CHEYENNE 41.15N 104.79W
06/09/2009 M0.25 INCH LARAMIE WY OFFICIAL NWS OBS
LOTS OF PEA SIZED HAIL BETWEEN 1315 AND 1327.
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDNR), 12:00Z
8.2 hours before the tornado, 150 km from the path. June 9, 2009.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -140 J/kg
- Surface CAPE
- 126 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
Denver, CO (KDNR), 00:00Z
3.8 hours after it, 150 km from the path. June 10, 2009.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -64 J/kg
- Surface CAPE
- 330 J/kg
- Mixed-layer LCL
- 2388 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.6 K/km
The surface observations
Kimball (IBM), 30 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 18:30 UTC | 68 | 50 | 310° 5 kt | 1012.5 | ||
| 18:50 UTC | 68 | 50 | 320° 7 kt | 1012.2 | ||
| 19:10 UTC | 68 | 50 | 310° 3 kt | 1012.5 | ||
| 19:30 UTC | 66.2 | 50 | 360° 7 kt | 1012.5 | ||
| 19:50 UTC | 66.2 | 46.4 | 350° 8 kt | 1012.5 | ||
| 20:10 UTC | 66.2 | 46.4 | 350° 9 kt | 1012.2 | VCTS | |
| 20:30 UTC | 64.4 | 46.4 | 330° 11 kt | 15 | 1012.2 | TS |
| 20:50 UTC | 55.4 | 46.4 | 310° 17 kt | 26 | 1013.2 | RA |
| 21:10 UTC | 57.2 | 50 | 310° 14 kt | 1012.9 | -TSRA | |
| 21:30 UTC | 59 | 46.4 | 280° 4 kt | 1012.9 | ||
| 21:50 UTC | 59 | 46.4 | 300° 6 kt | 1013.5 | -RA | |
| 22:10 UTC | 55.4 | 48.2 | 320° 11 kt | 23 | 1013.9 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cheyenne radar (KCYS), 125 km away, was scanning. The volume nearest the touchdown began at 20:11 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2009 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 9, 2009
7 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 9 | 1:33 PM CDT | EF0 | Allen, KS | 0.8 | 50 | |||
| June 9 | 2:25 PM CDT | EF0 | Neosho, KS | 1.6 | 65 | |||
| June 9 | 3:15 PM MDT | EF0 | Cherry, NE | 0.1 | 10 | |||
| June 9 | 5:21 PM EDT | EF0 | Baltimore, MD | 1.0 | 150 | |||
| June 9 | 5:11 PM MDT | EF0 | Weld, CO | 0.1 | 50 | |||
| June 9 | 6:53 PM CDT | EF0 | Kiowa, KS | 0.6 | 50 | |||
| June 9 | 7:59 PM CDT | EF0 | Oregon, MO | 0.0 | 20 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.